Alert archive / Wyoming / High Wind Warnings in 2026

High Wind Warning 1, NWS Riverton, WY

January 15, 2026Johnson County, Wyoming

NWS Riverton, WY issued this high wind warning at Jan 15, 2026, 1:26 AM MST for Johnson County, Wyoming. It took effect at Jan 15, 2026, 3:00 PM MST. It was in force for 26 hr. 9 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 15, 2026, 1:26 AM MST (08:26 UTC)
In effect from
Jan 15, 2026, 3:00 PM MST
Expired
Jan 16, 2026, 5:00 PM MST
In force
26 hr
Issued by
NWS Riverton, WY

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 15, 3:42 PM MSTNON-TSTM WND GST 6824 Ese Buffalo, WYMesonet station WY3 I-90 Indian Creek Rd (DOT).
Jan 15, 3:52 PM MSTNON-TSTM WND GST 5814 Se Kaycee, WYMesonet station WY63 I-25 Tisdale Divide (DOT).
Jan 15, 8:25 PM MSTNON-TSTM WND GST 593 Nnw Buffalo, WYASOS station KBYG Buffalo Airport (ASOS).
Jan 16, 4:47 AM MSTNON-TSTM WND GST 8514 Wsw Buffalo, WYMesonet station SPKW4 School House.
Jan 16, 6:16 AM MSTNON-TSTM WND GST 6513 Nnw Buffalo, WYMesonet station DHS I-90 Piney Creek (DOT).
Jan 16, 8:42 AM MSTNON-TSTM WND GST 783 Nnw Buffalo, WYASOS station KBYG Buffalo Airport (ASOS).
Jan 16, 8:46 AM MSTNON-TSTM WND GST 777 Ssw Barnum, WYMesonet station PCRW4 Poker Creek.
Jan 16, 11:28 AM MSTNON-TSTM WND GST 7924 Ese Buffalo, WYMesonet station WY3 I-90 Indian Creek Rd (DOT).
Jan 16, 11:48 AM MSTNON-TSTM WND GST 5931 Ese Buffalo, WYMesonet station KDHS I-90 Dead Horse (DOT).

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2026-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2026-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2814 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WWUS75 KRIW 150826
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
126 AM MST Thu Jan 15 2026

WYZ010-011-160000-
/O.UPG.KRIW.HW.A.0001.260116T0000Z-260117T0000Z/
/O.NEW.KRIW.HW.W.0001.260115T2200Z-260117T0000Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
126 AM MST Thu Jan 15 2026

...HIGH WIND WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 5 PM MST 
FRIDAY...

* WHAT...Northwest winds 25 to 40 mph with gusts around 60 mph 
  possible.

* WHERE...Northeast Johnson County and Southeast Johnson County.

* WHEN...From 3 PM this afternoon to 5 PM MST Friday.

* IMPACTS...Strong winds could make travel difficult, especially for 
  high profile vehicles.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Gerhardt
3 follow-up statements
858 
WWUS75 KRIW 151921
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1221 PM MST Thu Jan 15 2026

WYZ010-011-161400-
/O.CON.KRIW.HW.W.0001.260115T2200Z-260117T0000Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
1221 PM MST Thu Jan 15 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 60 mph 
  expected.

* WHERE...Northeast Johnson County and Southeast Johnson County.

* WHEN...Until 5 PM MST Friday.

* IMPACTS...Strong winds could make travel difficult, especially for 
  high profile vehicles.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Dziewaltowski
430 
WWUS75 KRIW 160746
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
1246 AM MST Fri Jan 16 2026

WYZ010-011-170000-
/O.CON.KRIW.HW.W.0001.000000T0000Z-260117T0000Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Kaycee and Buffalo
1246 AM MST Fri Jan 16 2026

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS 
AFTERNOON...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...Northeast Johnson County and Southeast Johnson County.

* WHEN...Until 5 PM MST this afternoon.

* IMPACTS...Strong winds could make travel difficult, especially for 
  high profile vehicles. This includes I-90 from Buffalo to Kaycee.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

Gerhardt
998 
WWUS75 KRIW 162353
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
453 PM MST Fri Jan 16 2026

WYZ010-011-170100-
/O.EXP.KRIW.HW.W.0001.000000T0000Z-260117T0000Z/
Northeast Johnson County-Southeast Johnson County-
Including the cities of Buffalo and Kaycee
453 PM MST Fri Jan 16 2026

...HIGH WIND WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

Wind gusts around 40 mph will continue this evening, with higher 
gusts of 50 to 55 mph occurring again late tonight. Overall, the 
threat has ended and the warning will be allowed to expire.

$$

For more information from the National Weather Service, visit 
https://weather.gov/riw/ .

TL

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Jan 14, 9:50 PM MST, 3 hours 36 minutes earlier. Its key messages:

  • Strong northerly flow aloft combined with a passing weather system favor the potential for high wind across portions of north-central Wyoming Thursday night and much of Friday. There is a 60 percent chance of 60 mph gusts across northern Johnson County.
  • A cold front associated with that disturbance ushers in much colder air for Friday. Daytime highs return to seasonal readings with 30s for most lower elevation locales.
  • The colder air begins to retreat to the east Saturday allowing for a slow warm-up for the weekend into early next week. Conditions remain dry.
Area forecast discussion, Jan 14, 9:50 PM MST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
950 PM MST Wed Jan 14 2026

.KEY MESSAGES...

- Strong northerly flow aloft combined with a passing weather
  system favor the potential for high wind across portions of
  north-central Wyoming Thursday night and much of Friday. There
  is a 60 percent chance of 60 mph gusts across northern Johnson
  County.

- A cold front associated with that disturbance ushers in much
  colder air for Friday. Daytime highs return to seasonal
  readings with 30s for most lower elevation locales.

- The colder air begins to retreat to the east Saturday allowing
  for a slow warm-up for the weekend into early next week.
  Conditions remain dry.

&&

.UPDATE...
Issued at 1207 PM MST Wed Jan 14 2026

Warm and uneventful weather prevails across the state today and
for much of Thursday. One update regarding the short term
forecast is the chance for strong gusty winds across parts of
Johnson County Thursday into Friday. Hi-res models have begun to
show more detail regarding the setup as a disturbance moves to
the east of the area. However, a potent jet streak associated
with this disturbance looks to clip portions of eastern and
northern WY. Our CWA will remain mainly unaffected with the one
exception being Johnson County. Some models are showing strong
700 mb winds of 60 to 70 knots move across this area. There are
also some signals these strong winds may make their way into
portions of the Bighorn Basin and Natrona County. However, at
this time the greatest confidence remains over Johnson County.
Probabilistic guidance shows a 50-80% chance for winds gusts of
55 mph or more mainly over Johnson County especially nearby
Buffalo and into eastern parts of the county. These winds look
to be in association with the cold front passage so along with
strong gusty winds, temperatures will quickly drop as winds
increase. Overnight apparent temperatures Thursday into Friday
for Johnson County are likely to near the single digits due to
the combination of the strong winds and colder temperatures. As
a result of the increasing likelihood for wind gusts in excess
of 55 mph, High Wind Watches have been issued for Johnson
County, starting Thursday afternoon through Friday afternoon.
Other locations such as Natrona County and parts of the Bighorn
Basin may be added but at this time confidence is not high
enough to warrant any highlights. Otherwise the remainder of the
previous discussion remains unchanged with mild and mostly
quiet conditions returning for the weekend.

&&

.DISCUSSION...
Issued at 1200 AM MST Wed Jan 14 2026

Upper level ridging continues to dominate the western CONUS with
a high centered over northern California. A weak frontal
boundary scraped eastern portions of the CWA east of the
Bighorns that brought some breezy winds and a few showers. The
only widespread impact will be a cooler start to Wednesday
morning but warming right back up to 10 to 20 degrees above
average once again in the afternoon and again Thursday. The main
finger of the PFJ continues to be blocked to the north into
Canada before it dives south into the upper Great Plains and
Missouri River Basin. The much colder temperatures remain for
the Ohio River Valley and Great Lakes Region bringing some of
that southward to even the Gulf of America. For our part of the
country, some breezy winds, ample sunshine, and dry conditions
continue to be the story.

Thursday will see a similar occurrence as Tuesday with a late
date frontal passage but with a strong shortwave supporting it.
The PFJ retreats westward across the state allowing for isolated
shower activity east of the Divide but not much to it with
ensemble guidance. 10-20% PoP the best that can be done.
However, colder temperatures will come for Friday, albeit only
seasonable for the middle of January. As the trough pushes
east, ridging builds back in for the weekend as increasing
convergence weakens the divergence aloft with the coldest of
temperatures expected to push as far south as northeast Texas
and northern Louisiana/Mississippi. This pattern looks to
continue into next week with a blocking ridge for western CONUS
and a deep, potent trough for the eastern half of the country.
Longer term model solutions continue to be more aligned with
bringing in a more zonal pattern by late next week that will
open up the Pacific moisture for the CWA. However, as with this
pattern, areas west of the Divide will mainly be impacted with
snowfall but a more widespread cooler pattern will be had by all
even if just seasonable for January 22nd onward towards the end
of the month.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 950 PM MST Wed Jan 14 2026

VFR conditions prevail through at least 03Z/Friday at all terminals.
The primary concern during the period will be increasing and gusty
west to northwest wind in advance of a potent cold front. Once the
front sweeps south through areas east of the Continental Divide,
winds become northerly with speeds remaining nearly steady or
increasing late in the period. Pre-frontal west to northwest
wind 14-28kts increases during the 18Z-21Z/Thursday timeframe
at all but KJAC, where southwest wind 6-10kts is present. The
front sweeps first through KCOD (23Z/Thursday), then KWRL and
KCPR, before reaching KRIW and KLND (02Z-04Z/Friday). KRIW and
KWRL see a north wind 20-34kts in the immediate wake of the
front. There could be some lowered mid-cloud (VFR) ceilings at
KCPR and KCOD after 03Z/Friday given a tad more moisture and
favorable upslope. Mountain tops frequently obscured after
00Z/Friday along and east of the Continental Divide.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Thursday afternoon through Friday
afternoon for WYZ010-011.

&&

UPDATE...Dziewaltowski
DISCUSSION...Lowe
AVIATION...CNJ
Hazardous weather outlook, Jan 14, 8:40 PM MST, 4 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
840 PM MST Wed Jan 14 2026

WYZ001>020-022>030-151400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
840 PM MST Wed Jan 14 2026

...A High Wind Watch is in Effect from 5 PM Thursday until 5 PM
Friday for the Lower Elevations of Johnson County...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Rest of Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday and Friday...Strong northerly flow aloft allows for
widespread wind gusts of 30 to 40 mph east of the Continental Divide.
Gusts of 40 to 60 mph are possible across northern Johnson County
and northern portions of the Bighorn Basin. The strongest winds are
expected to impact Buffalo and I-90.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 4:34 PM MSTWinter Weather AdvisoryRIWJohnson3 hr

Nearby

High Wind Warnings in Wyoming, 2026Every high wind warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.